Joanne O. from Pennsylvania asks why supplementing with magnesium is causing her diarrhea…
I have difficulties whenever I have more than 400mg of magnesium. I tried taking 800mg for awhile and it always causes diarrhea… Is this normal?”
Generally, magnesium will cause diarrhea because not enough is being absorbed into your bloodstream. If it doesn’t make it into your bloodstream it ends up in your colon where it has a laxative effect.
Here are four strategies to stop magnesium from causing diarrhea…
- Don’t take all your magnesium at one time. Have two or three smaller doses throughout the day.
- Try taking your magnesium with high fiber meals. We are meant to derive magnesium from food which slows down its absorption.
- Don’t take magnesium with meals. Yes, I know I just said take it with meals. That works for some and not for others. Fiber may bind up the magnesium too well preventing your gut from absorbing it. So try taking your magnesium on an empty stomach.
- Try different types of magnesium. You’re probably using citrate. You can also try dimalate capsules which release slower. Magnesium lotion (ReMag Daily ReHydrator) is a great alternative as it bypasses your digestive system. And angstrom magnesium appears to absorb the best because it’s been broken down finer. But, the most bioavailable form of magnesium, try my pico-ionic magnesium formula (ReMag). Because the magnesium molecules in ReMag are so well absorbed by cells, ReMag does not create the laxative effect that other magnesium supplements cause.
Review Module 14: Maximizing Magnesium from Future Health Now! I give step-by-step instructions, showing you how to determine how much and which types of magnesium you need. If you’re not a member consider joining. Click here for more information.
Carolyn Dean MD ND
The Doctor of the Future®
RESOURCES: Along the borders and in the links of my web site you can find my books, writings, and my call-in radio show. Email your questions to: email@example.com.